Heroin-Related Deaths: How People Die from Heroin Abuse
Heroin is an incredibly addictive and dangerous drug that comes with a high risk for medical complications and overdose. Getting help for heroin addiction is the best way to prevent overdose and potential death from heroin abuse.
Heroin is a highly addictive drug that is illegal to use in the United States. Thousands of people die from heroin abuse each year, with the numbers steadily rising.
Heroin is part of the opioid class of drugs and is derived from morphine. This substance can block the pain receptors in the brain and produce feelings of intense euphoria.
The use of heroin has increased over the past years and seems to affect all age groups and income levels. Close to 494,000 people ages 12 and older reported to using heroin in 2017.
People who have used prescription opioids in the past are at the highest risk for heroin use and abuse. This is particularly true for people who become dependent on prescription painkillers. Opioid abuse and addiction have become prevalent in the United States that it is now considered a nationwide epidemic.
A reported 652,000 people suffered from a heroin use disorder in 2017, and more than 130 people die each day due to an opioid-related overdose.
How Do People Die From Heroin Abuse?
Abusing heroin can have a number of deadly effects. Heroin is toxic to the body, and long-term abuse can create a number of health issues that can be deadly over time. Everything from the body’s organs to its tissues can be impacted by heroin abuse.
Risks associated with abusing heroin include:
Unknown and potentially dangerous ingredients —
Finding pure heroin has become increasingly rare these days. Heroin can be mixed with a number of substances and chemicals including synthetic opioids.
For example, heroin may be mixed with or only contain fentanyl, a synthetic opioid that is up to 50 times stronger than heroin. Fentanyl-laced heroin can be incredibly dangerous and increase the risk of overdose.
Find Treatment For Heroin Addiction Today.
Call to be connected with an Addiction Campuses treatment specialist.
Lung complications —
Chronic heroin abuse can lead to conditions such as pneumonia and tuberculosis as a result of poor health and respiratory depression. If not treated, these conditions can result in severe health complications and death.
Chronic heroin injection can cause bacterial infections in the blood vessels and heart valves. Additionally, additives in heroin can clog blood vessels and cause infection or even death.
Blood-borne viruses —
Sharing needles to inject heroin can result in a number of dangerous and even deadly blood-borne viruses. These include hepatitis B and C and HIV.
Liver damage —
Chronically using drugs like heroin can cause damage to the liver. This is especially true for people who abuse various drugs simultaneously. Liver damage can be deadly if not treated.
Kidney failure —
Heroin abuse can lead to high levels of protein in the kidneys. Overtime, this can lead to kidney failure. Hepatitis C and HIV can also have a negative impact on the kidneys.
The Leading Cause Of Heroin-Related Deaths: Heroin Overdose
People who die from heroin abuse most commonly die from a heroin overdose. Anyone who uses heroin puts themselves at risk for an overdose. However, heroin overdose most often affects individuals who are long-time heroin users.
Heroin is converted into morphine when it reaches the brain. Once converted into morphine, it then binds to the opioid receptors in the brain. The opioid receptors are directly related to the respiratory system and work by depressing this system.
This is a symptom known as respiratory depression. A large dose of heroin can depress the respiratory so much so that it slows the heart rate to a dangerous level and depresses breathing. This can lead to a person stopping breathing, which cuts off the supply of oxygen to the brain and heart.
People cannot survive without oxygen to the brain and heart, and respiratory arrest, as well as cardiac arrest, can take place. When this happens, the person will need to receive medical help immediately or he or she will die.
Symptoms Of A Heroin Overdose
When someone experiences a heroin overdose, certain symptoms may be noticeable. Many people will initially have a dry mouth, decreased blood pressure, and stomach problems such as constipation.
As time passes, symptoms of a heroin overdose may include:
- shallow breathing
- pinpoint pupils
- blue-colored lips or nails
- loss of consciousness
- weakened pulse
Overdosing on heroin can be deadly and requires immediate medical attention.
How To Prevent Heroin-Related Deaths
If you or someone you love is abusing heroin, getting help is the best way to prevent heroin-related death. There are a number of different treatment options available for heroin addiction. These include both medication-based treatment and behavioral therapy.
The most effective way to treat heroin addiction is through an inpatient treatment program. Inpatient programs often incorporate both medication and behavioral therapy as well as other forms of therapy.
Overcoming an addiction to heroin can be difficult, but you don’t have to do it alone. For more information on how people die from heroin abuse and the treatment options available, contact our treatment specialists today.Article Sources
Centers for Disease Control and Prevention - Heroin Overdose Data
Medline Plus - Heroin Overdose
National Institute on Drug Abuse - What are the treatments for heroin use disorder?
National Institute on Drug Abuse - What are the medical complications of chronic heroin use?
National Institute on Drug Abuse - Health Consequences of Drug Misuse